Iowa, 2008

Hail in Iowa, April 21 to 22, 2008

April 21 to 22, 2008 · NWS OAX · 2 events in 1 county or zone

Isolated thunderstorms developed northwest of a cold front that had pushed across the area earlier in the day. One of the storms produced a lot of pea size hail with a few stones up to 3/4 of an inch in southwest Iowa east and southeast of Bellevue Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated thunderstorms developed northwest of a cold front that had pushed across the area earlier in the day. One of the storms produced a lot of pea size hail with a few stones up to 3/4 of an inch in southwest Iowa east and southeast of Bellevue Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 21, 8:48 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 21, 8:48 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
948 PM CDT MON APR 21 2008

.UPDATE...

00Z OMA AND TOP SOUNDINGS SHOW A MOIST AIRMASS AT LOW LEVELS
CAPPED BY VERY DRY AIR ALOFT. AT OMA THIS MOIST LAYER IS OF COURSE
UNDERCUT BY POST FRONTAL COOL DRY AIR IN A SHALLOW LAYER NEAR SFC.

NEXT WAVE MOVING E THRU WRN NEB AND SD ON IR IS UNIMPRESSIVE AT 5H
OR 7H...ASSOCIATED WITH MININAL HEIGHT FALLS OR COOLING AND NOT
MUCH OF A WIND SHIFT.

IT APPEARS THAT THERE IS TOO MUCH DRY AIR IN THE SOUNDINGS AND NOT
ENOUGH FORCING TO RESULT IN ANY TSTMS TONIGHT DESPITE THE
APPEARANCE OF QPF IN BOTH RUC AND NAM IN OUR SOUTHEAST COUNTIES.
HOWEVER...LEFT SLGT CHC POPS IN FAR SE NEB AND SW IOWA FOR SOME
CONTINUITY WITH THE SVR TSTM WATCH AND FORECASTS TO OUR SOUTHEAST.

ALSO ALLOWED A BIT MORE COOLING BY MORNING MOST AREAS AS COLD ADVECTION
AT SFC IS FAIRLY EFFECTIVE.

&&

.PREV DISCUSSION... /ISSUED 240 PM CDT MON APR 21 2008/

SHORT TERM...TONIGHT THROUGH THURSDAY. COLD FRONT HAD MADE PROGRESS
THROUGH MOST OF THE CWFA AT 19Z...REACHING A LINE FROM KFNB TO
KICL...BUT APPEARS TO HAVE STALLED ATTM. SOME SPOTTY SHOWERS HAVE
DEVELOPED JUST NORTHWEST OF THE FRONT...EXTENDING FROM WCNTRL IOWA
NORTHWARD THRU MINNESOTA. THERE REMAINS SOME QUESTION WHETHER THE
CAP CAN BE BREACHED YET THIS EVENING FOR STORM DEVELOPMENT. THE MODELS
STILL SEEM TO SUGGEST THIS POSSIBILITY...BUT ONLY AFFECTING THE
EXTREME EASTERN THIRD OF THE CWFA. ALSO...DUE TO A SHARP DROPOFF IN
DEWPOINTS AND INSTABILITY WEST OF THE FRONT...HAVE ONLY MENTIONED A
SLIGHT CHANCE OF SHOWERS FOR TONIGHT FROM KBIE TO KLNK TO KTQE.

STILL FEEL THAT PRECIP SHOULD BE EAST/SOUTH OF THE CWFA BY DAYBREAK
TUESDAY WITH PLENTY OF SUNSHINE IN STORE AS A HIGH PRESSURE RIDGE
SETTLES ACROSS THE REGION. RETURN FLOW BEGINS TO DEVELOP TUESDAY
NIGHT AND ESPECIALLY WEDNESDAY AHEAD OF THE NEXT DEVELOPING FRONT.
MODELS CONTINUE TO SUGGEST THAT WAA AHEAD OF THE FRONT COULD RESULT
IN ISOLATED STORMS DEVELOPING ACROSS EASTERN NEBRASKA LATE WEDNESDAY
AFTERNOON...BUT ESPECIALLY WEDNESDAY NIGHT AND THURSDAY AS THIS
FIRST WAVE MOVES THROUGH. THERE SHOULD BE SCATTERED SHOWERS/STORMS
MOVING THROUGH THE REGION THURSDAY MORNING...BUT PROBABLY A BREAK IN
THE PRECIP EARLY THURSDAY AFTERNOON. THIS BREAK WILL ALLOW FOR
SUNSHINE...WHICH WILL HELP TO INCREASE THE INSTABILITY FOR EXPECTED
DEVELOPMENT ALONG THE COLD FRONT THAT SHOULD BE BISECTING THE CWFA
BY 00Z THURSDAY...WHICH SHOULD PROVIDE A SEVERE STORM THREAT THAT
SHOULD LINGER INTO THURSDAY NIGHT...WITH POSSIBLY LINGERING SHOWERS
INTO EARLY FRIDAY.

LONG TERM...FRIDAY THROUGH MONDAY. THE GFS HAS RECENTLY SHOWN
POOR RUN TO RUN CONTINUITY OVER THE LAST SEVERAL DAYS BEYOND ABOUT
4 DAYS...AND HAS TENDED TO DEVIATE SUBSTANTIALLY FROM ENSEMBLE
GUIDANCE. DUE TO LOW GFS RELIABILITY...CONTINUED TO USED MORE OF
AN ECMWF/GFS ENSEMBLE BLEND FOR THE REMAINDER OF THE FORECAST.

THIS SHOULD RESULT IN DRY CONDITIONS FRIDAY NIGHT AND SATURDAY...BUT
ANOTHER FRONT WILL LIKELY PUSH INTO THE REGION SATURDAY NIGHT
THROUGH EARLY SUNDAY. RECOVERY PERIOD BETWEEN FRONTS IS LIKELY TO
BRIEF TO ALLOW SUBSTANTIAL MOISTURE RETURN...THUS ONLY FORECAST A
20 PERCENT CHANCE OF SHOWERS FOR NOW AND LEFT MENTION OF THUNDER
OUT. HIGH PRESSURE SHOULD PREVAIL SUNDAY NIGHT AND MONDAY WITH DRY
AND SEASONABLE CONDITIONS.

AVIATION...
TAF SITES KOMA...KLNK AND KOFK...THRU 22/18Z.

THE SFC FRONT HAS PUSHED TO THE SOUTH OF THE TAF SITES...HOWEVER
THERE WILL BE SOME LINGERING RH...ESPECIALLY AT KOMA AND KLNK AND
WILL INCLUDE VFR CIGS AND SOME PATCHY MVFR CIGS TONIGHT.  GUSTY
NORTH WINDS WILL DIMINISH TONIGHT AS SFC HIGH PRES BUILDS IN FOR
TUESDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

POLLACK
Hazardous weather outlook, Apr 21, 4:21 PM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
521 PM CDT MON APR 21 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-221230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
521 PM CDT MON APR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING OVER
PARTS OF FAR SOUTHEASTERN NEBRASKA AND SOUTHWEST IOWA...BUT
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE WEDNESDAY INTO
THURSDAY NIGHT. MOISTURE WILL BE RETURNING TO THE REGION WEDNESDAY
AFTERNOON THROUGH THURSDAY FOLLOWED BY A SLOW MOVING COLD FRONT.
A FEW STRONG OR SEVERE STORMS ARE POSSIBLE...MAINLY THURSDAY
AFTERNOON AND EVENING. FUTURE SEVERE WEATHER OUTLOOKS WILL
PROVIDE MORE DETAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR TUESDAY.

POLLACK

In the hours before

Local storm report, Apr 21, 11:41 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1241 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     HAIL             3 W PACIFIC JUNCTION    41.02N 95.86W
04/22/2008  E0.50 INCH       MILLS              IA   TRAINED SPOTTER

&&

MILLER

The radar

The Omaha radar (KOAX), 51 km away, was scanning. The volume nearest the first event began at 05:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mills

When
April 21, 11:50 PM CST to 11:59 PM CST
Where
Mills County, 0.69 mi N of Folsom
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.110, -95.820

A significant amount of pea to dime size hail fell for about 10 minutes.

Hail, Mills

When
April 22, 12:00 AM CST
Where
Mills County, Pacific Jct
Measured
0.75 in hail
Reported by
Public
Coordinates
41.020, -95.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83292, 83293.